Alert archive / Missouri / Flash Flood Watches in 2018

Flash Flood Watch 3, NWS Kansas City, MO

September 3, 2018Atchison County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this flash flood watch at Sep 3, 2018, 2:08 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It took effect at Sep 3, 2018, 3:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2018, 2:08 PM CDT (19:08 UTC)
In effect from
Sep 3, 2018, 3:00 PM CDT
Expired
Sep 3, 2018, 9:56 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 152 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WGUS63 KEAX 031908
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT Mon Sep 3 2018

...Flash Flooding Possible This Afternoon and Evening...

.Far northwestern Missouri remains under very moist air mass with
potential for showers and thunderstorms to produce a quick one to
two inches of rain. This are has already seen three to as much 
six inches of rain in the last two to three days. This has 
saturated the ground in this area so any additional heavy rain 
will likely go right into runoff.

MOZ001-002-011-040500-
/O.NEW.KEAX.FF.A.0003.180903T2000Z-180904T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison MO-Nodaway-Holt-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Mound City, Oregon, Maitland, Forest City, and Craig
208 PM CDT Mon Sep 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

The National Weather Service in Kansas City/Pleasant Hill has
issued a

* Flash Flood Watch for a portion of northwest Missouri, 
  including the following areas, Atchison MO, Holt, and Nodaway. 

* Until midnight CDT tonight

* Showers and storms capable of producing 1 to 2 inches of
  additional rainfall will be possible through this evening.

* These storms may cause flooding along area creeks, streams, and
  rivers, low water crossings, and other flood prone areas in far
  northwest Missouri. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

CDB
1 follow-up statement
699 
WGUS63 KEAX 040256
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
956 PM CDT Mon Sep 3 2018

MOZ001-002-011-040400-
/O.CAN.KEAX.FF.A.0003.000000T0000Z-180904T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison MO-Nodaway-Holt-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Mound City, Oregon, Maitland, Forest City, and Craig
956 PM CDT Mon Sep 3 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northwest Missouri has
been cancelled. The axis of heaviest rain has shifted to the north
and west of the area, lessening the potential for flash flooding.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 12:19 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 3, 12:19 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1219 PM CDT Mon Sep 3 2018

.Discussion...
Issued at 322 AM CDT MON SEP 3 2018

Regional radars continuing to show widespread rains occurring
across northwest Missouri with extension into central Kansas this
morning as a low-level jet of 20-30 kts overruns a convectively
produced outflow boundary. With time this morning, most fcst
models show this activity weakening as both the low-level jet and
available instability begin to decrease. Latest radar trends seem
to support this notion with higher reflectivity echos along the
southern edge of ongoing MCS showing some weakening within the
past hour or so. Heading into the day today, expect a gradual
decrease in rain chances as main precipitation shield seen on
radar imagery this morning lifts north into Iowa, leaving a mostly
dry day for our region. While we cannot totally rule out a passing
pop-up storm or two, lack of any appreciable forcing supports the
latest high-res model solutions which keep the bulk of our region
dry through the day. Did entertain the idea of canceling the
flash flood watch a little early, but decided against it with
moderate rains still falling across northwest Missouri this
morning, and will defer to the dayshift once rain stops falling.
With a fair amount of cloud cover expected to remain in place,
expect high temps a few degrees cooler than yesterday with
mid/upper 80s expected.

While today may be dry for most, our region is by no means out of
the woods for rain chances this week as the central U.S. remains
in prime position for continued moisture transport north from the
Gulf of Mexico. Another night of heavy rain is likely this
evening, however latest models suggest the bulk of this activity
will remain to our west overnight. Rain chances will likely
increase during the day on Tuesday as warm air advection continues
and synoptic-scale forcing increases in advance of an approaching
trough; however the main event looks to arrive on Wednesday as
main cold front begins moving through the region. This feature
will be accompanied by good midlevel vorticity advection along
with ample upper divergence as our region will reside in the
favorable right entrance region of an upper jet. Quick look at
PWAT values suggest values of 2-3 standard deviations above normal
prevailing across the region, which should set the stage for
another round of heavy rain with possible flooding. Latest model
trends suggest the front will be very slow to move through the
region which means that rain chances will continue right through
the end of the week and into early portions of the upcoming
weekend before the front finally clears the area. What does seem
readily apparent though, is that the well-established tropical
moisture connections seen on layered precipitable water imagery
this morning will remain in place for quite some time.
Additionally, Potential Tropical Cyclone #7 also poses some
concern as moisture associated with this feature begins lifting
north, likely in time to begin interacting with the
aforementioned frontal boundary that will linger across our region
through late week. All told, several rounds of shwrs and storms
will be possible from midweek on before main front clears the area
Saturday night/early Sunday. As was discussed yesterday however,
we need the rain and this week's system certainly promises to at
least help ease some of the drought impacts that have been
persisting across the area.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1219 PM CDT MON SEP 3 2018

MVFR ceilings between 2000 and 3000 feet have developed over
eastern KS and western MO. These should be short-lived and last
only a few hours before surface heating and mixing raise bases to
lower end VFR. For this evening and overnight, the diurnally
driven clouds are expected to dissipate with only high level
clouds moving through. But tomorrow morning, as diurnal heating
kicks in again, low VFR or even MVFR ceilings will develop again.
Have kept precipitation out of the forecast for now as it looks
like the best chance for showers and storms will be tomorrow
afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 1 PM CDT this afternoon for KSZ025-102.

MO...Flash Flood Watch until 1 PM CDT this afternoon for MOZ001>006-
     011-012-020.

&&

Discussion...32
Aviation...CDB
Hazardous weather outlook, Sep 3, 5:36 AM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
536 AM CDT Mon Sep 3 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
536 AM CDT Mon Sep 3 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

The majority of the area will stay dry today with the exception of
far northern Missouri that will see storms continue through the early
afternoon. While these storms are not expected to be severe, repeated
rounds of showers and heavy rain could create areas of localized
flooding. Flash flooding is possible if these storms intensify,
resulting in a flash flood watch being continued for this area
through 1pm today. The storms will move north into Iowa in the
afternoon and evening timeframe leaving the area relatively hazard
free except for some minor river flooding along the Missouri River.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A frontal boundary will move into the area Tuesday afternoon,
bringing widespread showers and storms into western Missouri. This
boundary will move slowly through the area through Wednesday allowing
for prolonged rainfall of 1-2" with localized higher totals. This
added rainfall could increase the possible river flooding throughout
the region, as well as flash flooding if storms move over the same
area in a short period of time. The rainfall will push north of the
Missouri River Thursday. Tropical remnants from the Gulf of Mexico
could make it up into our area Friday through Sunday, creating the
possibility of even more flooding if soils are saturated this week.
This will need to be watched closely as the week goes on.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:30 PM CDTRiver Flood WarningEAXAndrew, Buchanan10 days
Sep 3, 5:41 AM CDTAreal Flood AdvisoryEAXAtchison4 hr
Sep 3, 8:37 AM CDTRiver Flood WarningEAXAtchison, Holt15 hr
Sep 3, 9:35 AM CDTRiver Flood WarningEAXBuchanan, Platte6 days
Sep 3, 9:35 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray8 days
Sep 3, 9:35 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline8 days
Sep 3, 9:35 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline9 days

Nearby

Flash Flood Watches in Missouri, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.